Missouri, 2006

Damaging Wind in Missouri, June 22, 2006

June 22, 2006 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance initiated thunderstorms in a nearly moist atmosphere ahead of a stationary front running from northwest Missouri into northeast Illinois. Numerous storms pulsed severe across southeast Iowa and west central Illinois with wind being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated thunderstorms in a nearly moist atmosphere ahead of a stationary front running from northwest Missouri into northeast Illinois. Numerous storms pulsed severe across southeast Iowa and west central Illinois with wind being the primary threat. Once the storms moved far enough away from the front and into drier air, hail and wind became a combined threat across west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 3:00 AM CST, 24 minutes earlier.

Area forecast discussion, Jun 22, 3:00 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU JUN 22 2006

.DISCUSSION...
LATEST SFC/MSAS ANALYSIS WAS INDICATING INITIAL SFC BOUNDARY WASHING
OUT ALONG THE MO/IA BORDER...AND UP THRU NORTHEAST IL AND WI. MORE
DEFINED BOUNDARY TO THE NORTHWEST ACRS CENTRAL IA AND WESTERN WI
GATEWAY TO DRIER AIRMASS. ANOTHER CONVECTIVELY ENHANCED VORT WILL
ROLL ALONG SOUTHERN FRINGE OF WESTERLIES AND MAKE IT RIGHT ACRS THE
SOUTH HALF OF THE LOCAL FA THRU MIDDAY...WITH ASSOCIATED MCS JUST
UPSTREAM IMPACTING THE SAME AREA THIS MORNING. WILL COVER THE SOUTH
HALF WITH CATEGORICAL AND LIKELY POPS...BUT WILL KEEP CHC POPS TO THE
NORTH FOR MORE SCTRD AND ELEVATED TYPE CONVECTION. SOUTHERN 2-3
TIERS OF COUNTIES MAY BE SUSPECT TO ISOLATED SVR IN WAY OF WET
MICROBURSTS UP TO 65 MPH...AND TO A LESSER EXTENT HAIL UP TO AN INCH.
H25 MB JET STREAK INCREASING TO AT LEAST 100 KTS JUST NORTH OF THE
MN/IA BORDER WILL ALSO ADD SUPPORT THIS MORNING TO STORM ACTIVITY.

BETTER THERMODYNAMIC...INSTABILITY...AND LLVL CONVERGENCE OF THTA-E
FIELDS ALL MIGRATE SOUTH AND SOUTHEAST OF THE CWA AS THE DAY
PROGRESSES...WITH THE SOUTHEAST HALF OF MO AND SOUTH HALF OF IL
LOOKING PRIME FOR SVR CONVECTIVE COMPLEXES/IGNITED BY REMNANTS OF
CURRENT MCS/. AS LARGE HUDSON BAY REGION UPPER LEVEL VORTEX TAKING
HOLD...MAIN BELT OF UPPER WESTERLIES WILL GET SHUNTED SOUTH AND MORE
CYCLONIC IN NATURE THROUGH FRIDAY. THIS COMBINED WITH SFC RIDGE
BUILDING DOWN ACRS THE UPPER MS RVR VALLEY AND EVENTUALLY THE
WESTERN GRT LKS WILL SHUNT MAIN BOUNDARIES AND HIGHER SFC DPT POOLS
SOUTH OF THE CWA BY FRIDAY...AND WILL TREND FCST POPS TO DRY LATER
TODAY AND TONIGHT FROM NORTH TO SOUTH. BETS POPS TONIGHT WILL BE ACRS
THE FAR SOUTH FOR SLIGHTLY ELEVATED CONVECTION FEEDING ON NORTHERN
FRINGE OF RE-INVIGORATED LLVL THTA-E ADVECTION/CONVERGENCE FIELDS
ACRS MO.

GRT LKS HIGH AND ASSOCIATED LK EFFECT NORTHEAST FETCH WILL DEEPEN
ACRS THE CWA AS FRI PROGRESSES...MAKING FOR A DRIER/LOWER RH AND
PLEASANT DAY TO END THE WEEK. WITH INSOLATION AND MIXING IN
DEEPENING NORTHEAST FETCH...EXPECT WIDESPREAD UPPER 70S TO LOW 80S
FOR FRI HIGHS. RIDGE OVERHEAD AND MAINLY CLEAR SKIES FRI NIGHT
SHOULD SET UP IDEAL RADIATION COOLING...AND WITH DPTS CONTINUING TO
DRY OUT A SEASONABLY COOL NIGHT IN THE 50S WILL BE IN STORE.

QUICK LOOK AT LONGER RANGE SUGGEST TROUBLING NORTHWEST FLOW EVENT
STILL LOOKS TO BE ON TAP FOR SUNDAY AND WILL LEAVE THE EARLIER
INTRODUCED CHC POPS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jun 21, 11:50 AM CST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT WED JUN 21 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1250 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY... WITH A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE
FROM KEOSAUQUA TO WASHINGTON TO CLINTON IOWA. INSTABILITY BUILDING
IN AREAS THAT SEE CLEARING... ALONG WITH STRONG DEEP-LAYER AND
LOW-LEVEL SHEAR... WILL ALLOW SUPERCELLS TO DEVELOP IN CENTRAL AND
EASTERN IOWA TODAY AND MOVE ACROSS THE AREA THROUGH THE AFTERNOON
ADN EARLY EVENING HOURS. THE PRIMARY RISK FROM THESE STORMS WILL
BE DAMAGING WINDS... WITH HAIL UP TO THE SIZE OF QUARTERS A
SECONDARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR IN STORMS THAT
DEVELOP NEAR OR INTERACT WITH OUTFLOW BOUNDARIES FROM THE MORNING
THUNDERSTORMS IN NORTHERN IOWA. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34.  A LINGERING STATIONARY FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE DAY ON THURSDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON... MAINLY SOUTH
OF HIGHWAY 20.

MAYES

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 22, 3:24 AM CST to 3:29 AM CST
Where
Clark County, 5 mi WNW of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.600, -91.850

3 inch diameter branch broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518843.